Your patient complains of dyspnea. His end-tidal carbon dioxide reading is 54 mmHg and respiratory rate is 20 breaths per minute.
That’s right, he’s hypercapnic with an elevated respiratory rate (yes, 20 is elevated). That doesn’t make sense ... or, does it?
- Hypercapnia: > 45 mmHg
- Hypocapnia: < 35 mmHg
Hypercapnia isn’t just a result of slow breathing (nor is hypocapnia just a result of fast breathing), it can be the result of so much more. For those listeners and followers of the EMCrit podcast series, this should resonate with you.
Table of Contents
Won’t breathe (apnea)
No/decreased breaths – at least acutely – will lead to hypercapnia. Once hypoperfusion sets in, however, the end-tidal carbon dioxide value will begin to drop. Within the context of not breathing effectively, EMS clinicians need to turn to the potential chemical and mechanical reasons for this critical dilemma. Respiratory suppressing medications/drugs – such as opioids, benzodiazepines and barbiturates – may be the cause you’re looking for. Intoxicants may also cause respiratory failure to occur, which wraps up many of the common chemical causes of hypercapnia.
Looking more mechanically, trauma to your body’s “wiring system” (central nervous system) may be your culprit. Brainstem trauma or dysfunction, encephalitis, brainstem infarction or tumors may cause respiratory failure and resulting hypercapnia.
Can’t breathe (dyspea)
Different neuromuscular problems affecting the chest and/or lungs may lead to a situation of dyspnea that leads to hypercapnia. Spinal cord issues, neuromuscular weakness, the restriction of lung inflation and various physical upper or lower airway complications, like angioedema or small airway disease can also lead to carbon dioxide retention.
Breathing isn’t working (“mis-pnea”)
Alveolar disease processes like pneumonia, acute respiratory distress syndrome (ARDS) and interstitial lung disease can cause issues with physical gas exchange – particularly with carbon dioxide release. Vascular disease issues like a pulmonary embolism may also prevent gas exchange because of the resulting decreased pulmonary blood flow.
Although hypercapnia is commonly tolerated by patients with COPD, it may not be tolerated well by more acute processes or disorders/injuries. When accompanied with severe dyspnea, hypercapnia may lead to patient agitation as a result of their decreased oxygen supply. Hypercapnia can also cause pulmonary vasoconstriction, which may lead to pulmonary hypertension. Cerebrovascular reactions are often seen in the form of vasodilation – which may lead to an increase in intracranial pressure (ICP). For some neuro-compromised patients who already have an increased ICP, this increase in carbon dioxide does not bode well in their favor. Among patients with no neurologic disease, a (simple) coinciding headache may be the result.
In the presence of dyspnea, a common treatment option is non-invasive positive pressure ventilations in the form of continuous positive airway pressure (CPAP). For those patients who present more obtunded or even apneic, manual positive pressure ventilations via bag-valve mask (and/or including advanced airway insertion) would be aggressively appropriate. In situations where a medication or drug overdose is suspected – such as with opioids – the administration of naloxone and/or other appropriate reversal agents may be indicated.